Effects of Diarrhea on Children and the Elderly
For most people, diarrhea is nothing more than a minor inconvenience. But for the very young and the elderly, it can be life threatening, even fatal. Diarrhea causes fluid loss, and babies and seniors are more vulnerable to fluid loss than are adults and older children.
Dehydration can take days to occur in an adult, hours to days for a child, and seconds to minutes in a newborn. Unfortunately, diarrhea is harder to recognize in infants because they have anywhere from six to nine bowel movements a day, and if they are breast-fed, the movements can be very loose. But parents generally learn fast what their baby's normal stool looks like. If it becomes more liquid, if it's explosive, or if the odor changes, it's probably diarrhea. Call the doctor.
Breast-feeding is the best way to prevent diarrhea in babies. The colostrum, the special kind of milk produced during the first few days of the baby's life, is loaded with substances that help prevent gastrointestinal infections later in life. There's also less chance of contamination with breast-feeding, since bottles don't have to be washed. And formula itself can cause allergic reactions that include diarrhea.
Diarrhea is less serious in children between the ages of 18 months and 8 years, but it still warrants a call to the doctor.
The elderly can't afford to lose much fluid, either, but that's because their circulatory system has changed with aging. Fluid loss can reduce the body's ability to circulate blood, raising the risk of stroke, heart attack or kidney failure.
When the elderly have diarrhea, it's often difficult to know when they're becoming dehydrated. Elderly people are less likely than younger people to feel thirsty, and changes in the skin that signal dehydration aren't very apparent in aged skin. The best clue: Are they still passing urine every hour or two?
If you're older and in good health but have a history of congestive heart failure and/or are taking diuretics, you should call your physician as soon as the diarrhea starts. Your doctor may want to adjust your diuretic use because diuretics increase fluid loss in the body.
Ironically, medical care can lead to some cases of diarrhea in the elderly. Older people are more likely to be on antibiotics, which can have diarrhea as a side effect. They're also prone to constipation and may self-medicate or have a physician recommend several types of laxatives, which can end up causing diarrhea. About half of the cases of diarrhea in the elderly are probably due to infections, the majority of which are viral.
This information is solely for informational purposes. IT IS NOT INTENDED TO PROVIDE MEDICAL ADVICE. Neither the Editors of Consumer Guide (R), Publications International, Ltd., the author nor publisher take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading or following the information contained in this information. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Before undertaking any course of treatment, the reader must seek the advice of their physician or other health care provider.
Learn more about what ails you. Here are some common symptoms.See all »